Journal of Applied Mathematics and Stochastic Analysis
Volume 7 (1994), Issue 3, Pages 331-336
A new simulation estimator of system reliability
Department of Industrial Engineering and Operations Research, University of California, Berkeley, Berkeley 94720, CA, USA
Received 1 August 1993; Revised 1 November 1993
Copyright © 1994 Sheldon M. Ross. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
A basic identity is proven and applied to obtain new simulation estimators
concerning (a) system reliability, (b) a multi-valued system. We show that the
variance of this new estimator is often of the order when the usual raw
estimator has variance of the order and is small. We also indicate how this
estimator can be combined with standard variance reduction techniques of
antithetic variables, stratified sampling and importance sampling.